Institutional members access full text with Ovid®

Share this article on:

Medication Errors in Pediatric Anesthesia: A Report From the Wake Up Safe Quality Improvement Initiative

Lobaugh, Lauren M. Y. MD*; Martin, Lizabeth D. MD†‡; Schleelein, Laura E. MD§‖; Tyler, Donald C. MD, MBA; Litman, Ronald S. DO§‖

doi: 10.1213/ANE.0000000000002279
Pediatric Anesthesiology: Original Clinical Research Report

BACKGROUND: Wake Up Safe is a quality improvement initiative of the Society for Pediatric Anesthesia that contains a deidentified registry of serious adverse events occurring in pediatric anesthesia. The aim of this study was to describe and characterize reported medication errors to find common patterns amenable to preventative strategies.

METHODS: In September 2016, we analyzed approximately 6 years’ worth of medication error events reported to Wake Up Safe. Medication errors were classified by: (1) medication category; (2) error type by phase of administration: prescribing, preparation, or administration; (3) bolus or infusion error; (4) provider type and level of training; (5) harm as defined by the National Coordinating Council for Medication Error Reporting and Prevention; and (6) perceived preventability.

RESULTS: From 2010 to the time of our data analysis in September 2016, 32 institutions had joined and submitted data on 2087 adverse events during 2,316,635 anesthetics. These reports contained details of 276 medication errors, which comprised the third highest category of events behind cardiac and respiratory related events. Medication errors most commonly involved opioids and sedative/hypnotics. When categorized by phase of handling, 30 events occurred during preparation, 67 during prescribing, and 179 during administration. The most common error type was accidental administration of the wrong dose (N = 84), followed by syringe swap (accidental administration of the wrong syringe, N = 49). Fifty-seven (21%) reported medication errors involved medications prepared as infusions as opposed to 1 time bolus administrations. Medication errors were committed by all types of anesthesia providers, most commonly by attendings. Over 80% of reported medication errors reached the patient and more than half of these events caused patient harm. Fifteen events (5%) required a life sustaining intervention. Nearly all cases (97%) were judged to be either likely or certainly preventable.

CONCLUSIONS: Our findings characterize the most common types of medication errors in pediatric anesthesia practice and provide guidance on future preventative strategies. Many of these errors will be almost entirely preventable with the use of prefilled medication syringes to avoid accidental ampule swap, bar-coding at the point of medication administration to prevent syringe swap and to confirm the proper dose, and 2-person checking of medication infusions for accuracy.

From the *Department of Anesthesiology, Perioperative, and Pain Medicine, Texas Children's Hospital, Baylor College of Medicine, Houston, Texas; Department of Anesthesiology and Pain Medicine, Seattle Children’s Hospital, Seattle, Washington; Department of Anesthesiology and Pain Medicine, University of Washington School of Medicine, Seattle, Washington; §Department of Anesthesiology & Critical Care, The Children’s Hospital of Philadelphia, Philadelphia, Pennsylvania; Department of Anesthesiology & Critical Care, The Children's Hospital of Philadelphia, Perelman School of Medicine at the University of Pennsylvania, Philadelphia, Pennsylvania; Wake Up Safe, Cincinnati, Ohio.

Accepted for publication May 9, 2017.

Funding: None.

The authors declare no conflicts of interest.

Reprints will not be available from the authors.

Address correspondence to Ronald S. Litman, DO, Department of Anesthesiology & Critical Care, The Children’s Hospital of Philadelphia, 34th St & Civic Center Blvd, Philadelphia, PA 19104. Address e-mail to Litmanr@email.chop.edu.

© 2017 International Anesthesia Research Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website